On the number of generators of ideals in polynomial rings

Abstract

For an ideal $I$ in a noetherian ring $R$, let $\mu(I)$ be the minimal number of generators of $I$. It is well known that there is a sequence of inequalities $\mu(I/I^2)\leq \mu(I)\leq \mu(I/I^2)+1$ that are strict in general. However, Murthy conjectured in 1975 that $\mu(I/I^2)=\mu(I)$ for ideals in polynomial rings whose height equals $\mu(I/I^2)$. The purpose of this article is to prove a stronger form of the conjecture in case the base field is infinite of characteristic different from $2$: Namely, the equality $\mu(I/I^2)=\mu(I)$ holds for any ideal $I$, irrespective of its height.

Note: To view the article, click on the URL link for the DOI number.

  • [Abhyankar73] Go to document S. S. Abhyankar, "On Macaulay’s example," in Conf. Comm. Algebra, New York: Springer-Verlag, 1973, vol. 311, pp. 1-16.
    @incollection{Abhyankar73,
      author = {Abhyankar, S. S.},
      title = {On {M}acaulay's example},
      booktitle = {Conf. Comm. Algebra},
      venue = {Univ. Kansas, Lawrence, Kan., 1972},
      series = {Lecture Notes in Math.},
      volume = {311},
      publisher = {Springer-Verlag},
      address = {New York},
      pages = {1--16},
      year = {1973},
      mrnumber = {0466156},
      zblnumber = {0259.13010},
      doi = {10.1007/BFb0068914},
     }
  • [Asok14] A. Asok, B. Doran, and J. Fasel, Smooth models of motivic spheres, 2014.
    @misc{Asok14,
      author = {Asok, A and Doran, B and Fasel, J.},
      title = {Smooth models of motivic spheres},
      arxiv = {1408.0413},
      year = {2014},
      }
  • [Asok15b] A. Asok, M. Hoyois, and M. Wendt, Affine representability results in ${\mathbb A}^1$-homotopy theory II: principal bundles and homogeneous spaces, 2015.
    @misc{Asok15b,
      author = {Asok, A. and Hoyois, M. and Wendt, M.},
      title = {Affine representability results in {${\mathbb A}^1$}-homotopy theory {II}: principal bundles and homogeneous spaces},
      arxiv = {1507.08020},
      year = {2015},
      }
  • [Calmes14a] B. Calmès and F. Fasel, "Groupes classiques," in Autour des Schémas en Groupes, Calmés, B., Chaudouard, P. -H., Conrad, B., Demarche, C., and Fasel, J., Eds., Paris: Soc. Math. France, 2016, vol. 46, pp. 1-333.
    @incollection{Calmes14a,
      author = {Calmès, B. and Fasel, F.},
      title = {Groupes classiques},
      booktitle = {Autour des Schémas en Groupes},
      NOTE={École d'été ``Schémas en Groupes,'' Group Schemes, A celebtraion of SGA3, Volume II},
      editor={Calmés, B. and Chaudouard, P.-H. and Conrad, B. and Demarche, C. and Fasel, J.},
      SERIES={Panoramas et {S}ynthèses},
      VOLUME={46},
      PAGES={1--333},
      PUBLISHER={Soc. Math. France},
      ADDRESS={Paris},
      year = {2016},
      }
  • [Cohn66] Go to document P. M. Cohn, "On the structure of the ${ GL}_{2}$ of a ring," Inst. Hautes Études Sci. Publ. Math., vol. 30, pp. 5-53, 1966.
    @article{Cohn66, mrkey = {0207856},
      author = {Cohn, P. M.},
      title = {On the structure of the {${\rm GL}\sb{2}$} of a ring},
      journal = {Inst. Hautes Études Sci. Publ. Math.},
      fjournal = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      volume = {30},
      year = {1966},
      pages = {5--53},
      issn = {0073-8301},
      mrclass = {20.70 (16.48)},
      mrnumber = {0207856},
      mrreviewer = {I. Reiner},
      url = {http://www.numdam.org/item?id=PMIHES_1966__30__5_0},
      zblnumber = {0144.26301},
      }
  • [Fasel08b] Go to document J. Fasel, "Some remarks on orbit sets of unimodular rows," Comment. Math. Helv., vol. 86, iss. 1, pp. 13-39, 2011.
    @article{Fasel08b, mrkey = {2745274},
      author = {Fasel, Jean},
      title = {Some remarks on orbit sets of unimodular rows},
      journal = {Comment. Math. Helv.},
      fjournal = {Commentarii Mathematici Helvetici. A Journal of the Swiss Mathematical Society},
      volume = {86},
      year = {2011},
      number = {1},
      pages = {13--39},
      issn = {0010-2571},
      mrclass = {13C10 (13D15 19A13 19G38)},
      mrnumber = {2745274},
      mrreviewer = {Manoj Kumar Keshari},
      doi = {10.4171/CMH/216},
      zblnumber = {1205.13013},
      }
  • [Forster64] Go to document O. Forster, "Über die Anzahl der Erzeugenden eines Ideals in einem Noetherschen Ring," Math. Z., vol. 84, pp. 80-87, 1964.
    @article{Forster64, mrkey = {0163932},
      author = {Forster, Otto},
      title = {Über die {A}nzahl der {E}rzeugenden eines {I}deals in einem {N}oetherschen {R}ing},
      journal = {Math. Z.},
      fjournal = {Mathematische Zeitschrift},
      volume = {84},
      year = {1964},
      pages = {80--87},
      issn = {0025-5874},
      mrclass = {13.20 (16.00)},
      mrnumber = {0163932},
      mrreviewer = {Y. Nakai},
      doi = {10.1007/BF01112211},
      zblnumber = {0126.27303},
      }
  • [Fulton98] Go to document W. Fulton, Intersection Theory, Second ed., New York: Springer-Verlag, 1998, vol. 2.
    @book{Fulton98, mrkey = {1644323},
      author = {Fulton, William},
      title = {Intersection Theory},
      series = {Ergeb. Math. Grenzgeb.},
      volume = {2},
      edition = {Second},
      publisher = {Springer-Verlag},
      year = {1998},
      pages = {xiv+470},
      isbn = {3-540-62046-X; 0-387-98549-2},
      mrclass = {14C17 (14-02)},
      mrnumber = {1644323},
      doi = {10.1007/978-1-4612-1700-8},
      address = {New York},
      zblnumber = {0885.14002},
      }
  • [Kneser02] Go to document M. Kneser, Quadratische Formen, New York: Springer-Verlag, 2002.
    @book{Kneser02, mrkey = {2788987},
      author = {Kneser, Martin},
      title = {Quadratische {F}ormen},
      publisher = {Springer-Verlag},
      year = {2002},
      pages = {viii+164},
      isbn = {3-540-64650-7},
      mrclass = {11-02 (11Exx 11H55)},
      mrnumber = {2788987},
      doi = {10.1007/978-3-642-56380-5},
      address = {New York},
      zblnumber = {1001.11014},
      }
  • [Lindel81] Go to document H. Lindel, "On the Bass-Quillen conjecture concerning projective modules over polynomial rings," Invent. Math., vol. 65, iss. 2, pp. 319-323, 1981/82.
    @article{Lindel81, mrkey = {0641133},
      author = {Lindel, Hartmut},
      title = {On the {B}ass-{Q}uillen conjecture concerning projective modules over polynomial rings},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {65},
      year = {1981/82},
      number = {2},
      pages = {319--323},
      issn = {0020-9910},
      coden = {INVMBH},
      mrclass = {13C10},
      mrnumber = {0641133},
      mrreviewer = {Jean-Luc Chabert},
      doi = {10.1007/BF01389017},
      zblnumber = {0477.13006},
      }
  • [Mandal15] S. Mandal, On the complete intersection conjecture of Murthy, 2015.
    @misc{Mandal15,
      author={Mandal, S.},
      TITLE={On the complete intersection conjecture of {M}urthy},
      ARXIV={1509.08534},
      YEAR={2015},
     }
  • [Mohan77] Go to document N. Mohan Kumar, "Complete intersections," J. Math. Kyoto Univ., vol. 17, iss. 3, pp. 533-538, 1977.
    @article{Mohan77, mrkey = {0472851},
      author = {Mohan Kumar, N.},
      title = {Complete intersections},
      journal = {J. Math. Kyoto Univ.},
      fjournal = {Journal of Mathematics of Kyoto University},
      volume = {17},
      year = {1977},
      number = {3},
      pages = {533--538},
      issn = {0023-608X},
      mrclass = {14M10},
      mrnumber = {0472851},
      mrreviewer = {Allen B. Altman},
      zblnumber = {0384.14016},
      url = {http://projecteuclid.org/euclid.kjm/1250522714},
     }
  • [Mohan78] Go to document N. Mohan Kumar, "On two conjectures about polynomial rings," Invent. Math., vol. 46, iss. 3, pp. 225-236, 1978.
    @article{Mohan78, mrkey = {0499785},
      author = {Mohan Kumar, N.},
      title = {On two conjectures about polynomial rings},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {46},
      year = {1978},
      number = {3},
      pages = {225--236},
      issn = {0020-9910},
      coden = {INVMBH},
      mrclass = {13C15 (13F20)},
      mrnumber = {0499785},
      mrreviewer = {J. W. Brewer},
      doi = {10.1007/BF01390276},
      zblnumber = {0395.13009},
      }
  • [Murthy75] P. M. Murthy, "Complete Intersections," in Conference on Commutative Algebra–1975, Kingston, Ont.: Queen’s Univ., 1975, vol. 42, pp. 196-211.
    @incollection{Murthy75, mrkey = {0396591},
      author = {Murthy, M. Pavaman},
      title = {Complete Intersections},
      booktitle = {Conference on {C}ommutative {A}lgebra--1975},
      venue = {{Q}ueen's {U}niv., {K}ingston, {O}nt., 1975},
      pages = {196--211},
      series = {Queen's Papers on Pure and Applied Math.},
      volume = {42},
      publisher = {Queen's Univ.},
      address = {Kingston, Ont.},
      year = {1975},
      mrclass = {14M10 (13A15)},
      mrnumber = {0396591},
      mrreviewer = {Melvin Hochster},
      zblnumber = {0354.14015},
      }
  • [Murthy94] Go to document P. M. Murthy, "Zero cycles and projective modules," Ann. of Math., vol. 140, iss. 2, pp. 405-434, 1994.
    @article{Murthy94, mrkey = {1298718},
      author = {Murthy, M. Pavaman},
      title = {Zero cycles and projective modules},
      journal = {Ann. of Math.},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {140},
      year = {1994},
      number = {2},
      pages = {405--434},
      issn = {0003-486X},
      coden = {ANMAAH},
      mrclass = {13C10 (13D15 14C17 14C25)},
      mrnumber = {1298718},
      mrreviewer = {N. Mohan Kumar},
      doi = {10.2307/2118605},
      zblnumber = {0839.13007},
      }
  • [Morel99] Go to document F. Morel and V. Voevodsky, "${\bf A}^1$-homotopy theory of schemes," Inst. Hautes Études Sci. Publ. Math., vol. 90, pp. 45-143 (2001), 1999.
    @article{Morel99, mrkey = {1813224},
      author = {Morel, Fabien and Voevodsky, Vladimir},
      title = {{${\bf A}\sp 1$}-homotopy theory of schemes},
      journal = {Inst. Hautes Études Sci. Publ. Math.},
      fjournal = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      volume = {90},
      year = {1999},
      pages = {45--143 (2001)},
      issn = {0073-8301},
      coden = {PMIHA6},
      mrclass = {14F35 (19E08)},
      mrnumber = {1813224},
      mrreviewer = {Marc Levine},
      zblnumber = {0395.13009},
      doi = {10.1007/BF02698831},
      }
  • [Popescu89] Go to document D. Popescu, "Polynomial rings and their projective modules," Nagoya Math. J., vol. 113, pp. 121-128, 1989.
    @article{Popescu89, mrkey = {0986438},
      author = {Popescu, Dorin},
      title = {Polynomial rings and their projective modules},
      journal = {Nagoya Math. J.},
      fjournal = {Nagoya Mathematical Journal},
      volume = {113},
      year = {1989},
      pages = {121--128},
      issn = {0027-7630},
      coden = {NGMJA2},
      mrclass = {13C10 (13H05 14B12 14B25)},
      mrnumber = {0986438},
      mrreviewer = {Liam O'Carroll},
      url = {http://projecteuclid.org/euclid.nmj/1118781189},
      zblnumber = {0663.13006},
      }
  • [Quillen76] Go to document D. Quillen, "Projective modules over polynomial rings," Invent. Math., vol. 36, pp. 167-171, 1976.
    @article{Quillen76, mrkey = {0427303},
      author = {Quillen, Daniel},
      title = {Projective modules over polynomial rings},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {36},
      year = {1976},
      pages = {167--171},
      issn = {0020-9910},
      mrclass = {13C10},
      mrnumber = {0427303},
      mrreviewer = {Daniel Lazard},
      doi = {10.1007/BF01390008},
      zblnumber = {0337.13011},
      }
  • [Sathaye78] Go to document A. Sathaye, "On the Forster-Eisenbud-Evans conjectures," Invent. Math., vol. 46, iss. 3, pp. 211-224, 1978.
    @article{Sathaye78, mrkey = {0499784},
      author = {Sathaye, Avinash},
      title = {On the {F}orster-{E}isenbud-{E}vans conjectures},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {46},
      year = {1978},
      number = {3},
      pages = {211--224},
      issn = {0020-9910},
      coden = {INVMBH},
      mrclass = {13C15 (13F20)},
      mrnumber = {0499784},
      mrreviewer = {J. W. Brewer},
      doi = {10.1007/BF01390275},
      zblnumber = {0382.13004},
      }
  • [Stavrova14] Go to document A. Stavrova, "Homotopy invariance of non-stable $K_1$-functors," J. K-Theory, vol. 13, iss. 2, pp. 199-248, 2014.
    @article{Stavrova14, mrkey = {3189425},
      author = {Stavrova, A.},
      title = {Homotopy invariance of non-stable {$K\sb 1$}-functors},
      journal = {J. K-Theory},
      fjournal = {Journal of K-Theory. K-Theory and its Applications in Algebra, Geometry, Analysis \& Topology},
      volume = {13},
      year = {2014},
      number = {2},
      pages = {199--248},
      issn = {1865-2433},
      mrclass = {19B28 (14L35 20G07 20G15)},
      mrnumber = {3189425},
      doi = {10.1017/is013006012jkt232},
      zblnumber = {1314.19002},
      }
  • [Swan72] Go to document R. G. Swan, "Some relations between higher $K$-functors," J. Algebra, vol. 21, pp. 113-136, 1972.
    @article{Swan72, mrkey = {0313361},
      author = {Swan, Richard G.},
      title = {Some relations between higher {$K$}-functors},
      journal = {J. Algebra},
      fjournal = {Journal of Algebra},
      volume = {21},
      year = {1972},
      pages = {113--136},
      issn = {0021-8693},
      mrclass = {18F25},
      mrnumber = {0313361},
      mrreviewer = {H. Bass},
      doi = {10.1016/0021-8693(72)90039-7},
      zblnumber = {0243.18020},
      }
  • [Taddei86] Go to document G. Taddei, "Normalité des groupes élémentaires dans les groupes de Chevalley sur un anneau," in Applications of Algebraic $K$-theory to Algebraic Geometry and Number Theory, Part I, II, Providence, RI: Amer. Math. Soc., 1986, vol. 55, pp. 693-710.
    @incollection{Taddei86, mrkey = {0862660},
      author = {Taddei, Giovanni},
      title = {Normalité des groupes élémentaires dans les groupes de {C}hevalley sur un anneau},
      booktitle = {Applications of Algebraic {$K$}-theory to Algebraic Geometry and Number Theory, {P}art {I},
      {II}},
      venue = {{B}oulder, {C}olo., 1983},
      series = {Contemp. Math.},
      volume = {55},
      pages = {693--710},
      publisher = {Amer. Math. Soc.},
      address = {Providence, RI},
      year = {1986},
      mrclass = {20G35 (17B20 18F25 19B10)},
      mrnumber = {0862660},
      mrreviewer = {Hartmut Roloff},
      doi = {10.1090/conm/055.2/1862660},
      zblnumber = {0602.20040},
      }
  • [Vorst81] Go to document T. Vorst, "The general linear group of polynomial rings over regular rings," Comm. Algebra, vol. 9, iss. 5, pp. 499-509, 1981.
    @article{Vorst81, mrkey = {0606650},
      author = {Vorst, Ton},
      title = {The general linear group of polynomial rings over regular rings},
      journal = {Comm. Algebra},
      fjournal = {Communications in Algebra},
      volume = {9},
      year = {1981},
      number = {5},
      pages = {499--509},
      issn = {0092-7872},
      coden = {COALDM},
      mrclass = {13B10 (13D15 13E99 20G35)},
      mrnumber = {0606650},
      mrreviewer = {Andy R. Magid},
      doi = {10.1080/00927878108822596},
      zblnumber = {0602.20040},
      }
  • [Vavilov08] Go to document N. A. Vavilov and V. A. Petrov, "On overgroups of ${ EO}(n,R)$," Algebra i Analiz, vol. 19, iss. 2, pp. 10-51, 2007.
    @article{Vavilov08, mrkey = {2333895},
      author = {Vavilov, N. A. and Petrov, V. A.},
      title = {On overgroups of {${\rm EO}(n,R)$}},
      journal = {Algebra i Analiz},
      fjournal = {Rossiĭskaya Akademiya Nauk. Algebra i Analiz},
      volume = {19},
      year = {2007},
      number = {2},
      pages = {10--51},
      issn = {0234-0852},
      mrclass = {20H25},
      mrnumber = {2333895},
      mrreviewer = {Igor V. Erovenko},
      doi = {10.1090/S1061-0022-08-00992-8},
      }

Authors

Jean Fasel

Institut Fourier, Université Grenoble Alpes, Grenoble, France